Opiates and opioids are naturally occurring or synthesized derivatives of opium commonly known as “narcotics.” Short-acting narcotics often are used for the acute treatment of migraine headache that is moderate to severe in intensity. Orally self-administered narcotics that are commonly prescribed include codeine (typically prescribed with acetaminophen; eg, Tylenol #3), hydrocodone (typically prescribed with acetaminophen; eg, Lortab, Vicodin), meperdine (eg, Demerol), and oxycodone (either alone – eg, Oxy IR – or with acetaminophen – eg, Percocet). More potent short-acting narcotics include hydromorphone (Dilaudid) and morphine.head_1728 1255..1256 Self-administered short-acting narcotics also are available in an intranasal formulation (butyrophenone: Stadol) and a “lollipop” (hydromorphone: Actiq). Intranasal Stadol is notoriously addictive, and patients who are naïve to narcotic therapy typically experience bothersome side effects with its use (even including hallucinations and delusional thinking). All of the short-acting narcotics have the potential for promoting physical dependence, psychological addiction, or both. These drugs are meant for intermittent or short-term use, and – along with the dependence/addiction potential – extended use tends to lead rapidly to tolerance (ie, higher and higher doses of the opioid are required to produce an ever diminishing clinical response).
Do not be fooled! No one is immune to the addictive potential of the short-acting narcotics. These drugs are to be used with caution and extreme discretion . . . if at all. Patients should receive prescriptions for narcotic medication from one physician source only, and the prescriptions provided should specify precisely how long the quantity of the drug dispensed is intended to last; it is the patient’s responsibility to take the narcotic as prescribed and make the quantity last for the duration specified. Requests for early refills rarely should be met with a positive response.
When using a short-acting narcotic to treat acute migraine headache, one should administer the medication (in the dose prescribed) as soon as the headache reaches a moderate to severe level of intensity; delay in administration may result in a suboptimal therapeutic response, with the headaches only reduced (but not eliminated) and destined to worsen within a short period of time . . . necessitating yet another dose of medication and thus increasing the potential for dependence, addiction, and tolerance. All of the narcotics may cause nausea or pruritus (“itching”); these are side effects, not allergic reactions. On the other hand, if pruritus is accompanied by a rash or edema (swelling) involving the lips, tongue, or throat, the patient should assume that he/she is indeed allergic to that particular medication. All of the short-acting narcotics may produce sedation and should not be taken in conjunction with alcohol or other sedative drugs. One should be very cautious about driving, operating heavy machinery, working at heights, or engaging in other potentially dangerous activity after taking a narcotic.
Overuse of short-acting narcotics also may lead to worsening of a migraine patient’s primary headache disorder; patients with chronic migraine in particular are at risk or aggravating their disorder through overuse, drifting gradually from increasingly frequent headache attacks to a state wherein they suffer daily or even constant head discomfort. To avoid medication overuse headache – as well as dependence, addiction, and tolerance – patients should restrict their use of short-acting narcotics to an absolute maximum of 10 days per month. In addition, there is accumulating evidence that even relatively low-level use of narcotics may render patients less responsive to other types of migraine medication and, yet more worrisome, promote a more unfavorable headache outcome in the long term.
In summary, this class of medications can be extremely useful in treating acute pain, but the short-acting narcotics typically are not appropriate for chronic, long-term use. They are indeed a “double-edged sword,” and their use must be closely monitored by physician and patient alike.
John F. Rothrock, MD
University of Alabama School of Medicine,
Birmingham, AL, USA